Back to Ask the Diabetes Team Ask the Diabetes Team

From a paramedic:

In our service area we have a diabetic patient we routinely get called for. He has glucagon at home, and has asked us to give him glucagon as it is cheaper than starting an IV and giving D50 [intravenous glucose], as he will not go to hospital after he comes around. Anyway, the first few times we gave him glucagon it only took about 15 to 20 minutes and he was fully alert. The last few times we have given it to him it has taken 40 minutes, 50 minutes, and the last time 1 hour. That is getting too long and we have told him we will start giving him D50. He agreed. He does come around after about 25 minutes, with a blood sugar of 57, but not fully alert for about an hour. Can you tell me why it has started taking longer for him to respond?


It is difficult to answer your question without a good deal more information on the circumstances of these calls for a hypoglycemic episode. First of all, I would want to know about this person's overall degree of control and his insulin regimen. The best way to manage hypoglycemic episodes is to prevent them so there needs to be some liaison with his physician about this aspect. I would also want to look into the mechanism by which the paramedic team is summoned to deal with these episodes and would wonder why the person who calls you could not be taught to give glucagon as early as possible. The period of unconsciousness following hypoglycemia varies a great deal and may at times exceed 24 hours. In general, the lower the blood sugar, the longer the period of unconsciousness.

It would be helpful to know what the blood sugar responses to glucagon injection have been, although the initial blood sugar by the time you arrive may not be a good index of the depth of the original hypoglycemia.

My own feeling is that this change of response is not so much due to a change in the physiological response to glucagon; but to some change in psychosocial circumstances that are affecting the basic reasons for the hypoglycemia and perhaps also causing a delay in advising your team. In short, a solution is going to depend on a rather meticulous evaluation by the patient's diabetic team.


[Editor's comment: Nobody should require assistance from an ambulance team this often. My rule of thumb is that one episode of severe hypoglycemia (defined as requiring assistance from somebody else because the diabetic patient is unable to treat the event themself) per year is probably acceptable in adult patients; rarely this would require the assistance of paramedics, as there's usually family members who are trained to help give glucagon.

The situation as described in this question strongly implies that this patient's diabetes program needs drastic reevaluation. If this patient is not under the care of a diabetes team (consisting of an endocrinologist and diabetes nurse educators at least), he should be! WWQ]

Original posting 27 Nov 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.